Meningitis outbreak puts spotlight on compounding pharmacies
A 70-year-old Cumberland County, N.J., man is hospitalized with fungal meningitis after receiving an injection of tainted steroids shipped from the New England Compounding Center in Massachusetts.
The deadly meningitis outbreak tied to contaminated steroids has put a spotlight on "compounding pharmacies," and some legislators are calling for stricter regulations.
Compounding is something most pharmacies do -- mix a specialty medication for a patient with an allergy to a specific ingredient, create a flavored medicine for kids and so on. There are some facilities that do compounding only -- usually they produce limited quantities of specialty drugs for local patients or hospitals.
Joe Cabaleiro, executive director of the Pharmacy Compounding Accreditation Board, explains that compounding pharmacies are regulated by their state's pharmacy board but he added that the New England Compounding Center may have been operating outside of conventional practice.
"NECC appears to have been acting more like a manufacturer than a traditional compounding pharmacy," Cabaleiro said. "If that is the case, they would have had to be licensed by the FDA rather than the board of pharmacy, and a different set of rules and standards would have applied to their preparations.
His says his organization favors stricter regulations that would define the difference between a compounding pharmacy and a drug manufacturer in order to close potential loopholes.
Patients should ask their pharmacists where their drugs are coming from, he advises.
"They can ask them, 'What specific steps do you take to assure the quality and verify the quality of the compounded preparations that you make for me?'" he suggested.
New Jersey's Department of Health says almost all patients who received injections of the recalled steroid medication have been notified.
New Jersey health-care providers who did not receive any of the tainted steroids such as Virtua Health are getting calls from worried patients and are reassuring them that those injections were safe.